Virginia, 2016

Damaging Winds in Virginia, July 28, 2016

July 28, 2016 · NWS RNK · 15 events in 8 counties and zones

An upper level disturbance tracked across the Ohio River Valley during the afternoon and evening, providing upper level support in the form of both increased speed and directional shear, while strong surface heating provided instability in the low levels. CAPE values of around 2000 J/Kg were noted in areas east of the Blue Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level disturbance tracked across the Ohio River Valley during the afternoon and evening, providing upper level support in the form of both increased speed and directional shear, while strong surface heating provided instability in the low levels. CAPE values of around 2000 J/Kg were noted in areas east of the Blue Ridge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 28, 2:10 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 28, 2:10 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
310 PM EDT Thu Jul 28 2016

.SYNOPSIS...
A frontal boundary will remain nearly stationary over or near the
region for the next several days. Disturbances moving along this
boundary will allow for periodic rounds of showers and storms. Hot
and humid conditions will continue into at least early next week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 240 PM EDT Thursday...

Around 100 PM EDT, the first of now a small collections of showers
began to form. Currently, activity across our region was primarily
located between Radford, VA and West Jefferson, NC.  Some isolated
thunderstorms were in this mix as well.  Other isolated activity was
between Union and Rainelle, WV, and also Rustburg and Buckingham,
VA. A greater concentration of showers and storms was extending from
eastern Kentucky north into central West Virginia. It is this
convection that is expected to enter the western portion of our area
between roughly 400PM and 500PM and become the dominate weather
producer across the forecast region this evening. It is expected to
make progression eastward, impacting at least the central and
northern thirds of the area. Concurrently, additional isolated to
scattered coverage is expected in advance of it with the least
coverage across the far southeastern part of the area.

The Storm Prediction Center has issued a Severe Thunderstorm watch
for much of our region, including all of our West Virginia counties
and all but Halifax and Charlotte Counties in Virginia. None of our
North Carolina Counties are in the watch area. The greatest threat
will be damaging winds.  The watch expires at 1000 PM EDT.

A Flash Flood Watch will go into affect at 400 PM EDT today, and
continue through 800 AM EDT Friday for our West Virginia counties
and Tazewell County Virginia.  Portions of this region will be
susceptible to flash flooding where multiple heavy rain producing
storms traverse over the same area in a short period of time. While
most of the heaviest rain is expected to conclude by midnight, the
watch will last through 800 AM Friday to account for any lingering
heavy showers or storms that last into early Friday morning.

Overnight, anticipate winds to increase from the west after
midnight. These winds and lingering low level moisture will yield
upslope low level cloud cover across the mountains with some carry
over into the east.

On Friday, much of the region will see a break in the precipitation
activity through the morning hours. We cannot rule out isolated
showers or storms across the west. By the afternoon, our next
approaching disturbance, along with daytime heating, will help
prompt additional shower and thunderstorm development. Coverage is
not expected to be as great as that anticipated this evening. The
best coverage will be in the west.

Low temperatures tonight will range from the mid 60s to the upper
60s across the mountains and around 70 to the lower 70s across the
Piedmont. Highs tomorrow are forecast to be just slightly lower than
those realized today. Readings around 80 to the mid 80s are forecast
for the mountains with upper 80s to lower 90s across the Piedmont.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 145 PM EDT Thursday...

Frontal boundary will stay just north of us Friday night with spoke
of upper energy moving east Friday evening. Timing of impulses is
problematic but seems next best wave works toward the PA/OH border
Saturday afternoon which may slowly nudge front southward. Appears
best threat of showers and storms will be focused from far Southwest
Virginia into SE WV and north of Highway 460 across Roanoke and
Lynchburg north Saturday afternoon with widely scattered further
south. Nonetheless kept pops no higher than 50.

Temperatures stay elevated at night thanks to high pwats with lows
from the mid to upper 60s west to lower 70s east. Saturday should be
at or just above typical late July values of lower to mid 80s west
to around 90 east.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 1150 AM EDT Thursday...

Belt of westerlies will be laying across the area Sunday night into
Monday, with front situated across the mid-Atlantic. Afterward the
upper flow takes on a more NW to SE orientation across our area as
ridge builds over the Central Plains. The front weakens but
convergence along it to remain through midweek. In addition, the
upper pattern favors potential ridge runners, where convective
clusters form over the upper midwest and shift southeast over our
area.

Overall, will keep threat of showers and storms in the forecast all
periods but looks like Sunday-Monday have the better chance for
measurable rainfall.

May see slight nudge downward in temps early but overall humidity
levels should stay the same, so no appreciable dry air expected
thru Thursday.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 145 PM EDT Thursday...

VFR conditions prevail across most of the region. Isolated showers
were beginning to develop across the mountains, with some locations
bordering on scattered coverage. Thunderstorms have yet to
develop, but anticipate no more than an hour or two until the
first lightning strike. Coverage will increase from west to east
across the region beginning around 20Z/4PM as a more organized
band of showers and storms moves into the region. Conditions will
trend to MVFR for ceilings and visibilities under the stronger
cells.

Overnight, look for cloud cover to increase across the area with
most locations in the MVFR range with areas of IFR in across the
mountains. Showers and storms will continue, especially in
western and northern parts of the area. Visibilities will be a mix
of MVFR and low end VFR with pockets of IFR under the heavier
cells.

Much of the activity will wane by sunrise Friday, with lingering
showers in the west. MVFR ceiling and visibilities will last a few
hours after sunrise.

Extended aviation discussion...

The area will remain in a relatively active period for showers and
storms through Tuesday thanks to a persistent, nearly stationary
frontal boundary across or near our region. Outside of the
precipitation and during the daylight hours, VFR conditions are
expected to prevail. Within the heavier showers and storms, and
during the overnight hours sub-VFR conditions are more likely.

&&

.CLIMATE...
Record warm minimum temperatures for July 28

Bluefield WV.....69 in 2010
Danville VA......76 in 1997
Lynchburg VA.....77 in 1930
Roanoke VA.......80 in 1930
Blacksburg VA....68 in 1987

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through Friday morning for VAZ007.
NC...None.
WV...Flash Flood Watch through Friday morning for WVZ042>044-507-
     508.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...WP
LONG TERM...WP
AVIATION...DS
CLIMATE...PM
Hazardous weather outlook, Jul 28, 1:55 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT THU JUL 28 2016

NCZ001>006-018>020-VAZ058-059-291900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-HALIFAX-CHARLOTTE-
255 PM EDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY IMPACT WILL BE DAMAGING WINDS. VERY HEAVY
RAINFALL IS ALSO POSSIBLE RESULTING IN A THREAT FOR LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ007-WVZ042>044-507-508-291900-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
255 PM EDT THU JUL 28 2016

...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.
   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

VAZ009>020-022>024-032>035-043>047-291900-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
255 PM EDT THU JUL 28 2016

...SEVERE THUNDERSTORM WATCH 419 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

REPEATED PERIODS OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL GRADUALLY INCREASE THE THREAT OF FLOODING THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL BE LOWER
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 28, 3:23 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
423 PM EDT THU JUL 28 2016

VAZ011-014-018-WVZ044-282100-
CRAIG-MONTGOMERY-GILES-MONROE-
423 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN CRAIG...NORTHEASTERN GILES...NORTHWESTERN MONTGOMERY AND
SOUTHEASTERN MONROE COUNTIES...

AT 423 PM EDT...A STRONG THUNDERSTORM WAS OVER MOUNTAIN LAKE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PEMBROKE...
NEWPORT...
MOUNTAIN LAKE...
SINKING CREEK...
AND MAGGIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3724 8050 3732 8063 3758 8048 3740 8016
TIME...MOT...LOC 2023Z 226DEG 20KT 3732 8052

WP
Special weather statement, Jul 28, 3:29 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
429 PM EDT THU JUL 28 2016

VAZ022-023-282100-
ROANOKE-BOTETOURT-
429 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL ROANOKE AND SOUTHWESTERN BOTETOURT COUNTIES...THE CITY OF
SALEM AND THE CITY OF ROANOKE...

AT 428 PM EDT...A STRONG THUNDERSTORM WAS OVER GLENVAR...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ROANOKE...
SALEM...
VINTON...
POAGES MILL...
AND GLENVAR.

THIS INCLUDES THE FOLLOWING LOCATIONS THE SALEM FAIRGROUNDS AND
ROANOKE REGIONAL AIRPORT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3748 7996 3732 7983 3731 7985 3730 7984
      3729 7985 3726 7986 3716 8013 3726 8022
TIME...MOT...LOC 2028Z 240DEG 19KT 3723 8014

WP
Special weather statement, Jul 28, 3:30 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT THU JUL 28 2016

VAZ012-013-016-282100-
WYTHE-CARROLL-PULASKI-
430 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN PULASKI...SOUTHEASTERN WYTHE AND NORTHERN CARROLL
COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS OVER IVANHOE...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PULASKI...
ALLISONIA...
PATTERSON...
IVANHOE...
AND GRAHAMS FORGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3685 8114 3705 8074 3683 8057 3678 8102
      3680 8104 3680 8106 3679 8107
TIME...MOT...LOC 2030Z 252DEG 24KT 3684 8097

WP
Special weather statement, Jul 28, 3:47 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 PM EDT THU JUL 28 2016

VAZ023-034-282115-
BOTETOURT-BEDFORD-
447 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHERN BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

AT 447 PM EDT...A STRONG THUNDERSTORM WAS OVER CLOVERDALE...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BUCHANAN...
TROUTVILLE...
EAGLE ROCK...
MONTVALE...
AND FINCASTLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3747 7956 3732 7986 3734 7989 3739 8002
      3740 8002 3768 7978
TIME...MOT...LOC 2047Z 226DEG 19KT 3737 7991

WP
Special weather statement, Jul 28, 3:52 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
452 PM EDT THU JUL 28 2016

VAZ018-019-023-282115-
CRAIG-BOTETOURT-ALLEGHANY-
452 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...NORTHWESTERN
BOTETOURT AND SOUTH CENTRAL ALLEGHANY COUNTIES IN WEST CENTRAL
VIRGINIA...

AT 452 PM EDT...A STRONG THUNDERSTORM WAS NEAR NEW CASTLE...MOVING
NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW CASTLE...
EAGLE ROCK...
ORISKANY...
AND GALA.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3745 8002 3751 8012 3779 7991 3768 7974
TIME...MOT...LOC 2052Z 226DEG 19KT 3753 8002

WP
Special weather statement, Jul 28, 4:23 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
523 PM EDT THU JUL 28 2016

NCZ002-003-VAZ015-016-282200-
ALLEGHANY-SURRY-CARROLL-GRAYSON-
523 PM EDT THU JUL 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN SURRY AND EASTERN ALLEGHANY COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTHEASTERN GRAYSON AND SOUTHWESTERN CARROLL
COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF GALAX...

AT 522 PM EDT...A STRONG THUNDERSTORM WAS OVER ENNICE...MOVING
NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GALAX...
HILLSVILLE...
SPARTA...
ENNICE...
AND FANCY GAP.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3641 8105 3642 8108 3643 8108 3643 8111
      3648 8123 3680 8080 3667 8062 3640 8104
TIME...MOT...LOC 2122Z 239DEG 21KT 3654 8099

WP

The radar

The Roanoke radar (KFCX), 73 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

15 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Botetourt

When
July 28, 4:25 PM EST
Where
Botetourt County, 2.16 mi E of Oriskany
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.624, -79.941

Several trees were blown down blocking portions of Old Rail Road.

Thunderstorm Wind, Rockbridge

When
July 28, 4:50 PM EST
Where
Rockbridge County, 0.31 mi NW of Lexington to 0.68 mi ESE of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$700
Reported by
911 Call Center
Coordinates
37.783, -79.454

A large tree was blown down by thunderstorm winds on Overhill Drive. A large limb was also blown down along Walker Street.

Thunderstorm Wind, Bedford

When
July 28, 5:11 PM EST
Where
Bedford County, 3.24 mi NW of Forest
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.404, -79.320

A large tree was blown down by thunderstorm winds onto a garage.

Thunderstorm Wind, Lynchburg (C)

When
July 28, 5:25 PM EST
Where
Lynchburg (C) County, 0.68 mi NE of Lyh Ivy Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.407, -79.211

A large tree was blown down by thunderstorm winds across a power line along Forrest Brook Road.

Thunderstorm Wind, Lynchburg (C)

When
July 28, 5:26 PM EST
Where
Lynchburg (C) County, 1.1 mi SSW of Lynchburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.405, -79.157

A large tree was blown down by thunderstorm winds at the intersection of Park Avenue and Fort Avenue.

Thunderstorm Wind, Amherst

When
July 28, 5:40 PM EST
Where
Amherst County, 1.09 mi ENE of Riverville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.525, -78.901

Several trees and powerlines were blown down by thunderstorm winds along Riverville Road.

Thunderstorm Wind, Amherst

When
July 28, 5:42 PM EST
Where
Amherst County, 3.24 mi NW of Riverville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.551, -78.964

A large tree was blown down by thunderstorm winds along Riverville Road.

Thunderstorm Wind, Giles

When
July 28, 7:37 PM EST
Where
Giles County, 1.24 mi ESE of Shumate
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.315, -80.848

A large tree was blown down by thunderstorm winds at the intersection of Coonskin Hollow Road and Wolf Creek Road.

Thunderstorm Wind, Giles

When
July 28, 7:52 PM EST
Where
Giles County, 1.43 mi NNE of Prospectdale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.299, -80.741

A large tree was blown down by thunderstorm winds along Route 100.

Thunderstorm Wind, Bedford

When
July 28, 9:31 PM EST to 9:35 PM EST
Where
Bedford County, 1.41 mi WNW of Stone Mt to 0.7 mi E of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.189, -79.593

Thunderstorm winds brought down a large tree at the intersection of Feldspar Road and Morgans Church Road. Another tree was blown down along White House Road.

Thunderstorm Wind, Bedford

When
July 28, 9:35 PM EST
Where
Bedford County, 0.23 mi WNW of Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.351, -79.634

A large tree was blown down by thunderstorm winds along Route 460 near Johnson School Road.

Thunderstorm Wind, Bedford

When
July 28, 9:50 PM EST
Where
Bedford County, 3.1 mi WSW of Cifax
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.397, -79.468

A large tree was blown down by thunderstorm winds along Lizard Ridge Road.

Thunderstorm Wind, Lynchburg (C)

When
July 28, 10:06 PM EST
Where
Lynchburg (C) County, 1.73 mi S of Lyh Ivy Hill Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.375, -79.218

A large tree was blown down by thunderstorm winds on Route 501.

Thunderstorm Wind, Campbell

When
July 28, 10:10 PM EST
Where
Campbell County, 2.11 mi WNW of Castle Craig
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.197, -79.232

A large tree was blown down by thunderstorm winds across Dearborn Road.

Thunderstorm Wind, Appomattox

When
July 28, 10:35 PM EST
Where
Appomattox County, 0.73 mi ESE of Appomattox
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.346, -78.818

A large tree was blown down by thunderstorm winds along Route 635.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651334, 651336, 651337, 651340, 651346, 651343, 651341, 651344, 651345, 651357, 651347, 651349, 651350, 651352, 651354.